Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 6:19 AM EDT for Mason County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 6:19 AM EDT (10:19 UTC)
- Expired
- Aug 3, 2003, 7:15 AM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193
WUUS53 KGRR 031019
SVRGRR
MIC105-031115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 AM EDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 715 AM EDT
* AT 617 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF CUSTER...OR ABOUT 13 MILES
NORTHEAST OF HART...MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SCOTTVILLE AROUND 635 AM EDT
CUSTER AROUND 640 AM EDT
WALHALLA AROUND 645 AM EDT
FOUNTAIN AROUND 705 AM EDT
FREESOIL AROUND 715 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4419 8634 4415 8606 4383 8605 4381 8633
4399 8635
$$
RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:04 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 3, 3:04 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 304 AM EDT SUN AUG 03 2003 LATEST WV IMAGERY CONTINUES TO SHOW THE UPPER LOW SPINNING ITS WHEELS OVER THE NORTHWESTERN GREAT LAKES THIS MORNING. THE MAIN FORECAST CONCERN IN THE SHORT TERM REVOLVE AROUND SHOWER AND THUNDERSTORM CHANCES THROUGH MON NIGHT WITH THIS LOW ALONG WITH MAX AND MIN TEMPERATURES THROUGH THE PERIOD. THE 00Z MODELS ARE IN AGREEMENT FOR THE MOST PART IN GENERAL. THEY DO HAVE DIFFERENCES CONCERNING TIMING AND STRENGTH OF INDIVIDUAL WAVES. AS THE UPPER LOW WOBBLES SOUTH AND EAST TODAY CLOSER TO THE AREA...A BIT OF ADDITIONAL MOISTURE IS ALSO GOING TO WORK INTO THE AREA. SOME MID LEVEL MOISTURE IS EXPECTED TO MOVE IN WITH THE ASSOCIATED UPPER LOW. SOME MOISTURE IS ALSO MOVING INTO THE STATE FROM THE SOUTHWEST. TEMPS WITH THE ASSOCIATED COLD POOL REMAIN ABOUT THE SAME TODAY AROUND -12C. AS LOW LEVEL THICKNESSES COOL A LITTLE...HIGHS ARE EXPECTED TO BE NEAR OR A DEGREE OR TWO COOLER THAN YESTERDAY. THIS WILL GIVE US HIGHS IN THE UPPER 70S FOR THE MOST PART. AS A RESULT...INSTABILITY WILL BE A LITTLE LESS THAN YESTERDAY. HOWEVER WITH ADDITIONAL MOISTURE AND A SFC LOW WITH AN ASSOCIATED FRONT/ TROUGH MOVING OVER THE STATE TODAY...SHOWERS AND THUNDERSTORMS LOOK TO BE A GOOD BET...ESPECIALLY IN THE AFTERNOON AND EVENING. A LAKE BREEZE SHOULD FORM AND HELP INITIATE CONVECTION ALONG WITH ANY IMPULSES AROUND THE UPPER LOW IN THE AFTERNOON. THEN OUTFLOW BOUNDARIES WILL HELP KICK OFF NEW CONVECTION AS WAS THE CASE IN WI AND MN YESTERDAY. WILL GO WITH LIKELY POPS ACROSS THE AREA. THESE SHOWERS AND STORMS WILL NOT MOVE VERY FAST WITH WINDS AOB 30 KTS THROUGH 30K FEET. WITH FREEZING LEVELS AROUND 11K FEET...HAIL IS POSSIBLE AGAIN. CONVECTION WILL BE ONGOING THIS EVENING BEFORE WEAKENING CONSIDERABLY AFTER SUNSET. HOWEVER AS IS THE CASE OVER IN WI... OUTFLOW BOUNDARIES WILL CONTINUE TO KICK OFF A COUPLE SHOWERS/ STORMS INTO THE EARLY MORNING HOURS. WILL KEEP THE LIKELY GOING FOR THE EVENING AND THEN GO WITH SCT WORDING OVERNIGHT. I HAVE ADDED FOG TO THE GRIDS WITH RAIN EXPECTED OVER MOST OF THE AREA TODAY AND NO DRY ADVECTION EXPECTED. LOWS SHOULD FALL TO NEAR 60 OR SO. MON THE UPPER LOW IS OVERHEAD. THE ONLY DIFFERENCE MON IS THE SFC LOW AND FRONT/TROUGH MOVING THROUGH TODAY SHOULD BE NORTH AND EAST OF THE AREA FOR THE MOST PART WHILE WEAKENING. SHOWERS AND STORMS SHOULD STILL DEVELOP IN THE AFTERNOON WITH THE CONTINUED UNSTABLE CONDITIONS. WITH LESS LOW LEVEL FORCING...THE COVERAGE SHOULD BE JUST A LITTLE LESS THAN TODAY. WILL GO WITH A SCT POP ACROSS THE AREA. TEMPS WILL BE SIMILAR TO TODAY WITH SIMILAR THICKNESSES AND PARTLY SUNNY SKIES. MON NIGHT AGAIN WILL SEE SHOWERS AND STORMS CONTINUE INTO THE EVENING BEFORE WEAKENING AFTER SUNSET. WILL GO WITH A DIMINISHING TREND MON NIGHT ALSO. LOWS SHOULD BE IN THE UPPER 50S TO NEAR 60. NJJ EXTENDED FORECAST DISCUSSION... EXTENDED LOOKS TO BE IN GOOD SHAPE...WITH GRADUALLY IMPROVING CONDITIONS THE GENERAL THEME. UPPER LOW WILL BE WEAKENING WITH TIME AND LIFTING NORTHEAST OF THE FORECAST AREA. THIS WILL PLACE THE AREA IN NORTHWEST UPPER FLOW ON THE BACKSIDE OF THE TROUGH. COOL POOL OF AIR ALOFT TRIES TO HANG ON INTO THE MIDDLE PORTIONS OF THE WEEK...WHICH WILL MAKE DIURNAL SHOWERS AND THUNDERSTORMS A POSSIBILITY. WILL KEEP SHOWERS AND THUNDERSTORMS BOTH TUES AND WED. THURSDAY HAS A MENTION OF SHOWERS AND THIS STILL LOOKS LIKE A POSSIBILITY WITH COOL AIR ALOFT AND NORTHWEST UPPER FLOW. RIDGING AT THE SURFACE TRIES TO BUILD IN TOWARD THE END OF THE WORK WEEK AND WILL THEREFORE KEEP FRIDAY AND SATURDAY DRY. WOULD NOT BE SURPRISED THOUGH TO EVEN SEE SOME DIURNAL PRECIP KICK OFF ON FRIDAY TOO. TEMPS AT 850MB/S THROUGH THE WEEK HARDLY CHANGE AND GUIDANCE REFLECTS THIS. SEASONABLE VALUES SHOULD OCCUR WITH LOWS AROUND 60 AND HIGHS AROUND 80 DUKE .GRR...NONE.
Hazardous weather outlook, Aug 2, 1:10 PM EDT, 17 hours 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 110 PM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS ALONG THE LAKE BREEZE WILL MOVE SLOWLY INLAND OVER THE NEXT 2 HOURS... REACHING U.S. 131 BY 300 PM. MOST OF THESE STORMS WILL NOT BE SEVERE. HOWEVER...A FEW OF THE STORMS ON THAT LINE COULD REACH SEVERE LIMITS AND PRODUCE HAIL UP TO 1 INCH IN DIAMETER. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE FROM THE STRONGEST STORMS. THE SOUTH END OF THE LINE IS CONTINING TO BUILD SOUTH INTO ALLEGAN COUNTY BY 200 PM. ELSEWHERE... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREAS INLAND OF U.S. 131 AFTER 300 PM. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH AFTER SUNSET. ALL OF THESE STORMS WILL BE SLOW MOVING...MOSTLY TO THE NORTHEAST AT AROUND 10 MPH. SO...LOCAL URBAN AND SMALL STREAM FLOODING IS POSSIBLE FROM ANY OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM SUNDAY THROUGH WEDNESDAY. STORMS MAY BE ON THE STRONG SIDE AGAIN ON SUNDAY. HAIL WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER HAVE BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:23 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 52 min |
| Aug 3, 1:31 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 29 min |
| Aug 3, 2:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 62 min |
| Aug 3, 2:31 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 3, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Aug 3, 3:32 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| Aug 3, 3:39 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 51 min |
| Aug 3, 3:57 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| Aug 3, 3:59 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 61 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Aug 3, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
| Aug 3, 5:37 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 53 min |
| Aug 3, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ionia | 67 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 56 min |
| Aug 3, 7:44 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.